Alert archive / Missouri / River Flood Warnings in 2023

River Flood Warning 42, NWS St. Louis, MO

May 14, 2023Reynolds County, Missouri

NWS St. Louis, MO issued this river flood warning at May 14, 2023, 7:23 AM CDT for Reynolds County, Missouri. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
May 14, 2023, 7:23 AM CDT (12:23 UTC)
Expired
May 14, 2023, 1:20 PM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Reynolds County, MO

The radar

The St Louis radar (KLSX), 150 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black River near Annapolis (ANNM7).

Action stage
6 ft
Minor stage
8 ft
Moderate stage
15 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

666 
WGUS43 KLSX 141223
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
723 AM CDT Sun May 14 2023

...The National Weather Service in St Louis MO has issued a Flood 
Warning for the following rivers in Missouri...

  Black River near Annapolis.



River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted. The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions change.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC179-160000-
/O.NEW.KLSX.FL.W.0042.230514T1223Z-230516T0000Z/
/ANNM7.1.ER.230514T1112Z.230514T1115Z.230514T1800Z.NO/
723 AM CDT Sun May 14 2023

...FLOOD WARNING IN EFFECT FROM THIS MORNING TO TOMORROW EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Black River near Annapolis.

* WHEN...From this morning to tomorrow evening.

* IMPACTS...At 8.0 feet, Annapolis Road on the east bank of the 
  Black River south of Lesterville begins flooding close to this 
  height.  This is the only road directly connecting Annapolis and 
  Lesterville.

* ADDITIONAL DETAILS...
  - At 6:15 AM CDT Sunday the stage was 8.0 feet.
  - Bankfull stage is 8.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 6:15 AM CDT Sunday was 8.0 feet.
  - Forecast...The river is expected to fall below flood stage
    this afternoon and continue falling to 5.3 feet Friday
    morning.
  - Flood stage is 8.0 feet.


&&

             Fld   Observed  Forecasts (7:00 am)
Location     Stg    Stage    Mon   Tue   Wed   Thu   Fri

Black River
  Annapolis  8.0     8.0     6.4   5.9   5.4   5.3   5.3


&&

LAT...LON 3743 9087 3745 9078 3724 9074 3724 9079


$$

Elmore
2 follow-up statements
733 
WGUS83 KLSX 141339
FLSLSX

Flood Statement
National Weather Service St Louis MO
839 AM CDT Sun May 14 2023

...The Flood Warning is extended for the following rivers in 
Missouri...

  Black River near Annapolis.



River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted. The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions change.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC179-160145-
/O.EXT.KLSX.FL.W.0042.000000T0000Z-230516T1000Z/
/ANNM7.1.ER.230514T1112Z.230514T1800Z.230515T0400Z.NO/
839 AM CDT Sun May 14 2023

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY TUESDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Black River near Annapolis.

* WHEN...Until early Tuesday morning.

* IMPACTS...At 9.0 feet, County Road 372 will begin flooding near 
  this height.

* ADDITIONAL DETAILS...
  - At 8:15 AM CDT Sunday the stage was 8.4 feet.
  - Bankfull stage is 8.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:15 AM CDT Sunday was 8.4 feet.
  - Forecast...The river is expected to rise to a crest of 9.0
    feet this afternoon. It will then fall below flood stage late
    this evening.
  - Flood stage is 8.0 feet.


&&

             Fld   Observed  Forecasts (7:00 am)
Location     Stg    Stage    Mon   Tue   Wed   Thu   Fri

Black River
  Annapolis  8.0     8.4     7.2   6.4   5.7   5.3   5.3


&&

LAT...LON 3743 9087 3745 9078 3724 9074 3724 9079


$$

Elmore
094 
WGUS83 KLSX 141820
FLSLSX

Flood Statement
National Weather Service St Louis MO
120 PM CDT Sun May 14 2023

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Black River near Annapolis.



River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

MOC179-141930-
/O.CAN.KLSX.FL.W.0042.000000T0000Z-230514T1820Z/
/ANNM7.1.ER.230514T1112Z.230514T1415Z.230514T1652Z.NO/
120 PM CDT Sun May 14 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Black River near Annapolis.

* ADDITIONAL DETAILS...
  - At 12:15 PM CDT Sunday the stage was 7.9 feet.
  - Bankfull stage is 8.0 feet.
  - Forecast...The river is expected to rise to a crest of 7.5
    feet early tomorrow afternoon.


&&

             Fld   Observed  Forecasts (7:00 am)
Location     Stg    Stage    Mon   Tue   Wed   Thu   Fri

Black River
  Annapolis  8.0     7.9     7.3   6.8   5.8   5.5   5.4


&&

LAT...LON 3743 9087 3745 9078 3724 9074 3724 9079


$$

Elmore

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 14, 6:07 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 14, 6:07 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
607 AM CDT Sun May 14 2023

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 323 AM CDT Sun May 14 2023

A dry morning is forecast with convective initiation likely holding
off until the afternoon hours due to some capping in place and a
lack of mid/upper level forcing for ascent. By mid afternoon, we
lose any remaining CINH and surface convergence increases along a
backdoor cold front. Instability this afternoon is expected to be
a bit less than yesterday (generally 1500-2000 J/kg) with around
20-25 knots of deep-layer shear. The shear is also slightly less
than yesterday, with the most likely convective mode being a mix
of pulse thunderstorms and multicellular clusters. Large hail and
damaging winds are possible with the strongest storms roughly
between 2 and 8 PM. Given the less favorable environment, coverage
of severe storms is expected to be less than yesterday.

Chances of severe storms (similar to yesterday) should quickly wane
around dusk as instability begins to decrease. Continued chances of
showers exist overnight however north of the frontal boundary as
weak vorticity maxima move from west to east.

PoPs were increased sharply on Monday across parts of the area as an
inverted surface trough moves across the area. Aloft, another
midlevel shortwave trough transverses the low-level baroclinic zone
with broad low-level moisture convergence near a weak 850-hPa
circulation. While some flavor of all of these mechanisms for lift
are present throughout deterministic guidance, they do differ
slightly with placement/timing of these features. The grand ensemble
shows the highest probabilities for rainfall roughly along/south of
interstate 70, and given the placement of the surface front not too
far to the south, added likely PoPs in these locations.

The other significant change to the forecast for Monday is cooling
high temperatures about 5 degrees in the northern 2/3 of the CWFA.
There is increasing confidence in low stratus hanging around all day
with persistent east/northeast flow at the surface and at least the
possibility of light rain showers. These setups are nearly ideal for
yielding well-below normal highs in the warm season. MOS guidance is
even several degrees cooler in parts of northeast Missouri and west-
central Illinois (upper 50s/low 60s) than the current forecast,
but given some lingering uncertainty as to where rain is most
favored, did not feel justified going any cooler. Forecast highs
on Monday now range from the mid 60s in northern sections of the
area to the upper 70s in parts of southeast Missouri. These values
would be about 4-7F below normal for the date and a big change
from the much warmer than normal temperatures we have observed the
past couple of days.

Gosselin

.LONG TERM...  (Monday Night through Saturday)
Issued at 323 AM CDT Sun May 14 2023

(Monday Night - Tuesday)

Chances of rain showers continue through Monday night into Tuesday
morning, mainly in east central and southeast Missouri as well as
southwest Illinois. Deterministic guidance shows the most pronounced
midlevel shortwave trough moving through the southern CWA during
this time frame, inducing a weak surface wave of low pressure along
the stalled baroclinic zone. PoPs were increased into the mid/high
chance category, but may need to be further raised as we get closer.

Any lingering light rain should exit southwest Illinois by late
Tuesday morning, with subsidence behind the departing shortwave
trough and dry, cool advection behind the surface low.

Temperatures on Tuesday should remain a bit below normal, but
particularly in southeast Missouri and southwest Illinois where rain
may linger longer and low stratus will be last to advect out to the
southeast. Highs in the low to mid 70s are forecast, but there is
some potential for some mid to upper 60s in the aforementioned
locations if the stratus lasts past 2100 UTC.

(Tuesday Night - Saturday)

Another backdoor cold front is forecast to move through the area
Tuesday night into early Wednesday morning. This front is forecast
to move through dry, with a reinforcing shot of cooler air in its
wake. Lows in the upper 40s to low 50s are possible behind the
front both Tuesday and Wednesday night. Plentiful sunshine and
deep mixing will help with highs on Wednesday, with near normal
values in the mid to upper 70s expected.

Ensemble guidance remains in good agreement with a strong midlevel
shortwave trough moving through the western Great Lakes into the
Ohio Valley Thursday night into Friday. Surface cyclogenesis is
expected downstream of the trough, with the low moving west to east
into southeastern Canada. The cold front draped to the southwest of
the surface low is expected to move through the mid-Mississippi
Valley between late Thursday and early Friday. The exact timing of
this front remains uncertain at this lead time, but probably will be
important for chances of showers and thunderstorms. Moisture return
ahead of this boundary is questionable, and given stronger mid/upper
level forcing for ascent remaining well to our northeast, a late
Thursday night/early Friday morning frontal passage could yield
little to no rain across the area. Timing a bit earlier (Thursday
afternoon/evening) or later (Friday afternoon) would yield a better
chance of showers and thunderstorms as there should be at least
small amounts of instability.

Ensemble means from the GEFS/EPS continue to show a fairly
impressive air mass for mid/late May with 850-hPa temperature
anomalies of 4-6C below climatological normals. At least slightly
below normal temperatures are forecast for the end of the extended
portion of the forecast, with highs most likely in the 70s and lows
in the upper 40s and 50s.

Gosselin

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 603 AM CDT Sun May 14 2023

Dense fog early this morning at the metro terminals and KUIN
should quickly lift and dissipate by 1400 UTC as the sun continues
to rise. There may be a 1-2 hour period of IFR/MVFR stratus after
the visibility improvement, but not confident enough in this
scenario outside of KUIN. Scattered showers and thunderstorms are
expected along a slow-moving cold front late this afternoon into
the early evening. Stronger storms will have the capability of
briefly reducing visibilities in heavier downpours in addition to
producing small hail and gusty winds. The threat for showers and
storms should decrease by late evening, but low chances for
showers continue through the overnight hours. Light/variable winds
are forecast along/ahead of the cold front. Behind the front, look
for east/northeast winds around 10-15 mph. Another period of
stratus appears likely behind the front, with ceilings generally
in the 1000-1500 foot AGL range.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 14, 3:39 AM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
339 AM CDT Sun May 14 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-150845-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
339 AM CDT Sun May 14 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely this afternoon and early evening. A few of
these storms may be strong to severe between 2 and 8PM with large
hail and damaging winds the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Monday and Monday night across
portions of the area.

Another chance of thunderstorms exists across the area Thursday into
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or wind damage to the
National Weather Service.

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:36 PM CDTSevere Thunderstorm WarningLSXBoone, Moniteau39 min
May 14, 3:11 PM CDTAreal Flood AdvisoryLSXIron, Reynolds3 hr
May 14, 3:22 PM CDTSevere Thunderstorm WarningLSXMontgomery38 min
May 14, 3:47 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe43 min
May 14, 4:26 PM CDTAreal Flood AdvisoryLSXAudrain3 hr
May 14, 4:46 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Warren44 min
May 14, 5:11 PM CDTAreal Flood AdvisoryLSXCity of Saint Louis3 hr
May 14, 5:17 PM CDTAreal Flood AdvisoryLSXRalls3 hr
May 14, 5:24 PM CDTAreal Flood AdvisoryLSXReynolds3 hr
May 14, 5:26 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, Warren49 min
May 14, 5:56 PM CDTFlash Flood WarningLSXSaint Louis, City of Saint Louis4 hr
May 14, 6:20 PM CDTAreal Flood AdvisoryLSXSaint Louis3 hr

Nearby

River Flood Warnings in Missouri, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.